California, 2007High Wind in California, January 10, 2007
January 10, 2007 · NWS VEF · 7 events in 2 counties and zones
A low pressure system moving south through the Pacific Northwest brought strong downslope westerly winds to the eastern slopes of the southern Sierra Nevada range, and to the floor of the Owens Valley.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moving south through the Pacific Northwest brought strong downslope westerly winds to the eastern slopes of the southern Sierra Nevada range, and to the floor of the Owens Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 10, 3:10 PM PST, 2 hours 50 minutes earlier.
Area forecast discussion, Jan 10, 3:10 PM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PST WED JAN 10 2007
.SYNOPSIS...A COLD ARCTIC LOW PRESSURE SYSTEM WILL DROP INTO THE
AREA THURSDAY AND THEN SHIFT EAST ACROSS ARIZONA ON SATURDAY. THIS
SYSTEM WILL BRING BLUSTERY WINTER WEATHER TO THE AREA INTO THE
WEEKEND WITH THE POTENTIAL OF SNOW TO MANY VALLEY LOCATIONS...GUSTY
WINDS AT TIMES...AND MUCH COLDER TEMPERATURES. IMPROVING CONDITIONS
WILL BE SEEN BY SUNDAY.
&&
.SHORT TERM...CONSIDERABLE HIGH LEVEL MOISTURE DRAWN UP ACROSS THE
CWA TODAY AHEAD OF THE STRONG ARCTIC SYSTEM DROPPING SOUTH ACROSS
THE PACNW. WITH THE EXCEPTION OF THE HIGH LEVEL MOISTURE...MAIN BULK
OF THE SUBTROPICAL MOISTURE TO REMAIN TO THE EAST OF THE AREA.
ALTHOUGH SOME ENTRAINMENT INTO THE ARCTIC SYSTEM WILL STILL NEED TO
BE WATCHED. STRONG TROUGH TO CONTINUE SOUTH OVERNIGHT. UPPER WINDS
AHEAD OF THE SYSTEM CONTINUE TO INDICATE THAT ADVISORY LEVEL WINDS
STILL POSSIBLE ACROSS THE SOUTHERN SIERRA THROUGH MUCH OF THE
NIGHT...HOWEVER INITIAL IMPACT INTO THE CWA WILL BE BETWEEN 12Z AND
18Z ACROSS THE NORTH. FRONTOGENESIS SHOWING THAT INITIAL BEST
DYNAMICS TO BE ACROSS LINCOLN COUNTY AFTER 00Z FRIDAY THROUGH ABOUT
16Z FRIDAY AND WILL ISSUE WINTER STORM WATCH FOR THIS AREA. LOW TO
BE CENTERED OVER KBIH ROUGHLY 00Z SATURDAY WITH CAA TAKING PLACE
ACROSS THE CWA...RESULTING IN SNOW ACROSS MAINLY THE SOUTHERN/
EASTERN PORTION OF THE CWA THURSDAY NIGHT. GOOD DYNAMICS WITH THE
LOW PUTS CLARK/LINCOLN/NORTHERN HALF OF MOHAVE COUNTY IN MOST
FAVORED AREAS FOR PRECIPITATION ON FRIDAY...ESPECIALLY AROUND 00Z
SATURDAY WITH PRECIPITATION CONTINUING MUCH OF FRIDAY NIGHT.
THICKNESS VALUES/700 AND 800MB TEMPS ALL POINT TO SNOW DOWN TO
AROUND 1000 FEET WITH SNOW ACCUMULATION ABOVE 2000 FEET LIKELY. WILL
ISSUE A WINTER STORM WATCH FOR FRIDAY INTO FRIDAY EVENING FOR
SOUTHERN NEVADA/NORTHWEST ARIZONA DESERT AREAS AND WITH SNOW LIKELY
DURING THE FRIDAY AFTERNOON COMMUTE. STORM TO SHIFT EAST BY SATURDAY
WITH DRYING FROM THE WEST EARLY SATURDAY INTO SATURDAY AFTERNOON.
NEXT CONCERN IS THE WINDS. LOOKS LIKE BREEZY TO WINDY CONDITIONS ON
THURSDAY AHEAD OF THE MAIN FRONTAL BOUNDARY...AND WILL NEED TO
MONITOR AS WIND ADVISORY MAY BE NEEDED ACROSS SAN BERNARDINO COUNTY
FOR THURSDAY AFTERNOON. NORTH WINDS THEN LOOKED FOR BEHIND THE
FRONT. AS HAS BEEN ADVERTISED THE PAST FEW DAYS...COLD AIR ADVECTION
TO DROPPING TEMPERATURES TO THE LOWEST READINGS IN 10 TO POSSIBLY 17
YEARS WITH SINGLE DIGITS IN THE FORECAST FOR THE MOUNTAINS BY SUNDAY
MORNING.
.LONG TERM...SUNDAY TO WEDNESDAY...NOT MUCH CHANGE TO THE PREVIOUS
FORECAST. MAIN CHALLENGE WILL BE TEMPERATURE FORECASTING. WE WILL BE
CLOSE TO SOME RECORD LOW MAX TEMPERATURES SUNDAY AND MONDAY AROUND
THE FORECAST AREA. THOUGH THE AREA SHOULD CLEAR OUT AFTER THE
FRIDAY/SATURDAY STORM AND CONTINENTAL AIR MASS INVASION...THE
CONTINUED WEAK NORTH FLOW WILL NOT BE ENOUGH TO PUSH OUT COLD AIR
FROM THE VALLEYS. EXPECT COLD AIR TO STAY TRAPPED IN VALLEYS MAKING
IT HARD FOR THE SHORT DAYS SUPPLY OF SOLAR ENERGY TO BREAK THE
INVERSIONS. HENCE I WENT BELOW GUIDANCE WHICH WARMS THE AREA TOO
QUICKLY.
&&
.AVIATION...A SIGNIFICANT CHANGE IS EXPECTED FROM THURSDAY NIGHT
ONWARDS. UNTIL THEN THE 11/00Z TAFS WILL FORECAST BENIGN WEATHER AT
OUR TAF LOCATIONS. BREEZY SOUTHWEST WINDS WILL START THURSDAY
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. FRIDAY WILL SEE CLOUDS
LOWER AND THE BEGINNING OF SNOWFALL IN MOST ALL LOCATIONS REACHING
VALLEY FLOORS. THE LAS VEGAS VALLEY WILL SEE LIGHT SNOW FALL LATE
THURSDAY NIGHT AND MOST THE DAY FRIDAY WITH A POTENTIAL OF A 1 TO 3
INCH ACCUMULATION IN THE CENTER OF THE VALLEY WITH THE HEAVIEST
SNOWFALL RATE LATER FRIDAY AFTERNOON AND EVENING. FOR KLAS MOST ALL
OF FRIDAY AND INTO SATURDAY MORNING WILL BE THE PERIOD OF INCLEMENT
WEATHER DUE TO SNOW SHOWERS...CIGS...VIS...AND POTENTIALLY IFR OR
LOWER.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WATCH THURSDAY AFTERNOON THROUGH FRIDAY
MORNING FOR ZONE 15.
WINTER STORM WATCH FRIDAY MORNING THROUGH FRIDAY EVENING
ZONES 16...20...22
.AZ...WINTER STORM WATCH FRIDAY MORNING THROUGH FRIDAY EVENING
ZONES 1...3
.CA...WIND ADVISORY ZONE 519 IN EFFECT UNTIL 4 AM THURSDAY.
JENSEN/JACQUES
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jan 10, 6:42 AM PST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
642 AM PST WED JAN 10 2007
AZZ001>003-036-CAZ519>527-NVZ014>022-110800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
642 AM PST WED JAN 10 2007 /742 AM MST WED JAN 10 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST WINDS WILL SPREAD ACROSS THE SIERRA NEVADA RANGE THIS
AFTERNOON AND TONIGHT. A WIND ADVISORY IS IN EFFECT FOR THE
EASTERN SLOPES ABOVE 5000 FEET FROM 1 PM THIS AFTERNOON UNTIL 4 AM
THURSDAY MORNING FOR GUSTS OF 60 MPH OR MORE. FOR THE REMAINDER
OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN...HAZARDOUS WEATHER
IS NOT EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A VERY COLD STORM DIVING SOUTH OUT OF CANADA WILL IMPACT THE
SOUTHERN GREAT BASIN THURSDAY NIGHT...AND THE MOJAVE DESERT ON
FRIDAY. AHEAD OF THE COLD FRONT...STRONG SOUTHWEST WINDS WILL
DEVELOP ON THURSDAY. AS THE FRONT MOVES THROUGH THE REGION
THURSDAY NIGHT AND FRIDAY MORNING...THE WIND WILL SHIFT TO THE
NORTHWEST AND TEMPERATURES WILL PLUMMET. THERE MAY BE ENOUGH
MOISTURE AVAILABLE FRIDAY EVENING AND FRIDAY NIGHT TO PRODUCE SNOW
SHOWERS DOWN TO THE VALLEY FLOORS...POSSIBLY INCLUDING THE LAS
VEGAS VALLEY. THE MOISTURE WILL EXIT THE REGION BY SATURDAY
NIGHT...BUT VERY COLD AIR WILL REMAIN IN PLACE. MANY LOWER DESERT
AREAS WILL SEE THEIR COLDEST TEMPERATURES IN SEVERAL YEARS OVER
THE WEEKEND. A SLOW WARMING TREND WILL BEGIN ON MONDAY...BUT
MORNING LOWS WILL DIP BELOW FREEZING IN ALL BUT THE WARMEST AREAS
THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER IN
ACCORDANCE WITH STANDARD OPERATING PROCEDURES.
MORGAN
In the hours before
Special weather statement, Jan 10, 3:16 PM PST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 PM PST WED JAN 10 2007
AZZ001>003-036-CAZ523>527-NVZ015>017-020>022-111200-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
THE UPPER COLORADO RIVER VALLEY OF EASTERN SAN BERNARDINO COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
316 PM PST WED JAN 10 2007 /416 PM MST WED JAN 10 2007/
...EXTREMELY COLD TEMPERATURES AND LOW ELEVATION SNOW ON THE WAY...
AN UNUSUALLY COLD AIR MASS WILL PLUNGE SOUTH OUT OF WESTERN
CANADA AND INTO THE DESERT SOUTHWEST...BRINGING THE COLDEST
TEMPERATURES OF THE SEASON TO THE LOW DESERTS OF SOUTHERN
NEVADA...SOUTHEAST CALIFORNIA AND NORTHWEST ARIZONA BEGINNING ON
FRIDAY AND THROUGH THE WEEKEND.
BREEZY SOUTHWEST WINDS WILL START THE CHANGING WEATHER ON THURSDAY
AHEAD OF THE APPROACHING COLD FRONT. AN INITIAL SURGE OF COLD AIR
WILL MOVE INTO THE AREA THURSDAY NIGHT WHILE THE VERY COLD ARCTIC
AIR WILL RUSH THROUGH THE REGION FRIDAY. THERE WILL BE SNOW SHOWERS
DOWN TO THE VALLEY FLOORS FRIDAY AFTERNOON AND INTO SATURDAY
MORNING...WHICH WILL IMPACT DRIVERS COMING TO LAS VEGAS FOR THE
WEEKEND AND THOSE THAT LIVE HERE. FOR THE LAS VEGAS VALLEY 1 TO 3
INCHES TOTAL IN THE MIDDLE OF THE VALLEY IS NOT OUT OF THE QUESTION
AND HIGHER AMOUNTS WILL BE LIKELY IN THE HIGHER ELEVATIONS. MOUNTAIN
AREAS COULD SEE 6 INCHES OR MORE IN SOUTHERN NEVADA...SOUTHEAST
CALIFORNIA AND NORTHWEST ARIZONA. LINCOLN COUNTY NEVADA COULD SEE
HEAVY SNOW THURSDAY AFTERNOON THROUGH FRIDAY MORNING.
THE VERY COLD AIR THAT ARRIVES FRIDAY WILL DELIVER AN EXTENDED PERIOD
OF SUB FREEZING TEMPERATURES TO THE LOW DESERTS OF SOUTHERN
NEVADA...NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. FREEZING
TEMPERATURES ARE EXPECTED TO OCCUR SATURDAY MORNING...SUNDAY
MORNING...MONDAY MORNING...AND TUESDAY MORNING IN MANY AREAS. FOR
COMPARISON...THE LAST TIME LAS VEGAS SAW FOUR CONSECUTIVE LOW
TEMPERATURES AT OR BELOW FREEZING WAS FOUR YEARS AGO...IN FEBRUARY
OF 2003.
RESIDENTS OF THE DESERT SOUTHWEST WILL NEED TO TAKE EXTRA
PRECAUTIONS IN ANTICIPATION OF THE SUB FREEZING TEMPERATURES.
PROTECT EXPOSED PIPES EITHER BY WRAPPING THEM IN INSULATION OR BY
ALLOWING FAUCETS TO DRIP. BRING PETS INDOORS...OR ENSURE THEY HAVE
PLENTY OF FOOD AND SHELTER FROM THE COLD. SENSITIVE PLANTS SHOULD BE
COVERED OR MOVED INDOORS IF POSSIBLE...AND OUTDOOR POOL AND SPA
OWNERS WILL NEED TO TAKE APPROPRIATE MEASURES TO PROTECT THEIR
EQUIPMENT.
JACQUES
High Wind, Eastern Sierra Slopes of Inyo County
- When
- January 10, 6:00 PM PST to 7:00 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
A gust to 89 mph was measured 5 miles WSW of Independence, CA.
High Wind, Owens Valley
- When
- January 10, 7:00 PM PST to 8:00 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
A gust to 81 mph was measured 3 miles SSW of Independence, CA.
High Wind, Eastern Sierra Slopes of Inyo County
- When
- January 10, 7:00 PM PST to 8:00 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
A gust to 84 mph was measured 3 miles WSW of Independence, CA.
High Wind, Owens Valley
- When
- January 10, 7:00 PM PST to 8:00 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A gust to 59 mph was measured 6 miles S of Independence, CA.
High Wind, Eastern Sierra Slopes of Inyo County
- When
- January 10, 7:00 PM PST to 8:00 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
A gust to 91 mph was measured 5 miles SW of Independence, CA.
High Wind, Owens Valley
- When
- January 10, 7:00 PM PST to 8:00 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
A gust to 67 mph was measured 6 miles E of Independence, CA.
High Wind, Owens Valley
- When
- January 10, 8:00 PM PST to 9:00 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A gust to 58 mph was measured 1 mile N of Independence, CA.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, January 10, 2007$55,000 · 7 events
- Heavy Snow in Oregon, January 10 to 12, 20078 events
- Winter Weather in Pennsylvania, January 10, 20075 events
- Blizzard in Alaska, January 10 to 11, 20074 events
- Heavy Snow in Washington, January 10 to 11, 20073 events
- High Wind in Nevada, January 10, 200756 kt wind · 3 events
- Heavy Snow in Washington, January 10 to 11, 20073 events
- High Wind in Montana, January 10, 20072 events
- High Wind in Wyoming, January 10, 200764 kt wind · 2 events
- Frost and Freeze in Oregon, January 10 to 11, 20072 events
- High Wind in California, January 10, 200751 kt wind · 1 event
- Heavy Snow in Idaho, January 10 to 11, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7465, 7466, 7467, 7468, 7469, 7470, 7471.